Forum

New

Hi I am new to this forum,

My name is June, three months ago I had an MIR scan, my Doctor phoned me about a week later to say that I had MS, a number of lesions had been found and that it also showed that I had had five strokes.

Over the last ten years I have had all the problems many of you are having, the Doctors fobbed me off so I stopped going to them, it was only that I moved and went to see my new Doctor who thought I had a brain tumor so sent me for the MIR scan.

I have been given Gabapentin ( I was told I could take up to 20 a day building up to around 30 ) but after three I stopped taking them as they make me feel spaced out and I have enough trouble staying on my feet as it is.evilLaugh

 

My feet are very painful all the time at the moment and if I sit and bend my knees I find it almost impossable  to straighten them and the pain can make me sick, the same with my arms and elbows, my head and arms itch all the time and I have just started to get bad cramps in the last week.

Some days I fall over all the time, others day one leg works but not the other. It often takes me an hour to get out of bed and sometimes I find that I cannot get up the stairs to bed at all.

The pain is always there.

I live on my own so I do worry about the future.

I am not feeling sorry for myselfcrying2happy2and I intend to make the best of a bad job ( as my mother would have said).

I am looking forward to talking to people who are having the same problems and finding out more on how I can help myself or what help I can get.

 

 

1 Like

Hi June

 

I just wanted to say hello and welcome to the site.

 

I am afraid I can't be much practical help as my own experience of MS has been very different. confusedbut I'm sure others will answer your post who have had similar experiences.

 

Take care

 

x

 

 

Hi June, and welcome to the site happy2

 

Gabapentin (and pregabalin, a very similar drug) can make people feel pretty rotten in the beginning, but these side effects wear off if you persevere and if you increase the dose very slowly, week by week. I nearly stopped pregabalin after two weeks because I was really struggling with the side effects, but my MS nurse persuaded me to keep going as other patients had told her how great it was at dealing with pain. I did, and I am very very glad I did - it works a treat! Those first 3 or 4 weeks were not a lot of fun though :-(

 

If you really can't face trying gabapentin again, then you could maybe try amitriptyline instead? It's often prescribed as an anti-depressant, but works really well as a neuropathic painkiller when taken at lower doses - lots of MSers take it for pain. The main side effect it has is to cause drowsiness so it's usually best to take it in the evening. Your GP can prescribe it for you. 

 

A neuropathic painkiller will help with the painful feet and the itching, but won't do much for your cramps or for your difficulty in straightening your legs (I'm assuming this is because of stiffness, i.e. spasticity). For this, you need to get a muscle relaxant like baclofen. Your GP can prescribe this for you too. (I'm assuming that baclofen and amitriptyline can be taken by people at risk of stroke - definitely best to ask the GP to check.)

 

Some GPs don't like prescribing things for MSers without the approval of a neuro or an MS nurse. If your GP is like this, then you will have to at least speak to your MS nurse first before asking for help with specific symptoms & meds. 

 

While you're at the GPs / speaking to your MS nurse, you could also ask to be referred to neurophysio - they are experts at dealing with things like spasticity (as well as balance, walking, etc.) caused by neurological conditions.

 

This might seem like an awful lot to be dealing with, especially while you are still getting your head around the diagnosis itself, but I'm afraid the truth is that, for most of us these days, if we don't ask, we don't get :-(  And there is a lot out there to help you if you know what to ask for!

 

Karen x

Hello June

Good to meet you, welcome to the boards

Clarexxxx